Alert archive / California / Red Flag Warnings in 2020
Red Flag Warning 15, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Jul 26, 2020, 6:06 AM PDT for 6 counties in Nevada; 7 counties in California. It took effect at Jul 27, 2020, 5:00 AM PDT. It was in force for 16 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 26, 2020, 6:06 AM PDT (13:06 UTC)
- In effect from
- Jul 27, 2020, 5:00 AM PDT
- Expired
- Jul 27, 2020, 9:00 PM PDT
- In force
- 16 hr
- Issued by
- NWS Reno, NV
Counties El Dorado County, CA, Lassen County, CA, Modoc County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 42 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 4:00 PM PDT | HAIL 0.88 | 1 Nne Chester, CA | ESTIMATED NICKEL SIZED HAIL AROUND 4 PM AT CHESTER CO-OP SITE, ALONG WITH 1.24 INCHES OF RAIN. |
| Jul 27, 4:05 PM PDT | HAIL 0.5 | Chester, CA | UP TO HALF INCH SIZED HAIL REPORTED IN CHESTER FROM PHOTOS ON SOCIAL MEDIA. |
| Jul 27, 8:00 PM PDT | HEAVY RAIN 1.2 | 3 Wnw Truckee, CA | TRAINED WEATHER SPOTTER NV-23 LOCATED 3 MILES WNW OF TRUCKEE REPORTED 1.20 INCHES OF RAINFALL FROM A THUNDERSTORM THAT STARTED AROUND 1625 PDT AND LASTED THROUGH APPROXIMATELY 1747 PDT NORTH OF DONNER LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 1.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2763 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
122 WWUS85 KREV 261306 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 606 AM PDT Sun Jul 26 2020 CAZ270>272-278-NVZ420-423-458-271315- /O.UPG.KREV.FW.A.0015.200727T1200Z-200728T0400Z/ /O.NEW.KREV.FW.W.0015.200727T1200Z-200728T0400Z/ Surprise Valley California- Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Greater Lake Tahoe Area-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- West Humboldt Basin in Pershing County-Northern Washoe County- 606 AM PDT Sun Jul 26 2020 ...RED FLAG WARNING IN EFFECT FROM 5 AM TO 9 PM PDT MONDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR PORTIONS OF NORTHEAST CALIFORNIA AND NORTHWEST NEVADA... The National Weather Service in Reno has issued a Red Flag Warning for thunderstorms and strong outflow winds, which is in effect from 5 AM to 9 PM PDT Monday. The Fire Weather Watch is no longer in effect. * CHANGES...Upgraded to a Red Flag Warning. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties, Fire Zone 272 Greater Lake Tahoe Area, Fire Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Zone 423 West Humboldt Basin in Pershing County and Fire Zone 458 Northern Washoe County. * Thunderstorms...Isolated thunderstorms will develop Monday morning and become scattered by afternoon. Thunderstorms will start dry and transition to bybrid wet/dry storms in the afternoon. * Outflow Winds...Gusts to 50 mph possible from any thunderstorms. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
2 follow-up statements
348 WWUS85 KREV 261406 CCA RFWREV URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Reno NV 706 AM PDT Sun Jul 26 2020 CAZ270>272-278-NVZ420-423-458-271315- /O.UPG.KREV.FW.A.0015.200727T1200Z-200728T0400Z/ /O.COR.KREV.FW.W.0015.200727T1200Z-200728T0400Z/ Surprise Valley California- Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Greater Lake Tahoe Area-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- West Humboldt Basin in Pershing County-Northern Washoe County- 706 AM PDT Sun Jul 26 2020 ...RED FLAG WARNING IN EFFECT FROM 5 AM TO 9 PM PDT MONDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR PORTIONS OF NORTHEAST CALIFORNIA AND NORTHWEST NEVADA... The National Weather Service in Reno has issued a Red Flag Warning for thunderstorms and strong outflow winds, which is in effect from 5 AM to 9 PM PDT Monday. The Fire Weather Watch is no longer in effect. * CHANGES...Upgraded to a Red Flag Warning. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties, Fire Zone 272 Greater Lake Tahoe Area, Fire Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Zone 423 West Humboldt Basin in Pershing County and Fire Zone 458 Northern Washoe County. * Thunderstorms...Isolated thunderstorms will develop Monday morning and become scattered by afternoon. Thunderstorms will start dry and transition to hybrid wet/dry storms in the afternoon. * Outflow Winds...Gusts to 50 mph possible from any thunderstorms. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
981 WWUS85 KREV 271245 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 545 AM PDT Mon Jul 27 2020 CAZ270>272-278-NVZ420-423-458-280400- /O.CON.KREV.FW.W.0015.000000T0000Z-200728T0400Z/ Surprise Valley California- Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Greater Lake Tahoe Area-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- West Humboldt Basin in Pershing County-Northern Washoe County- 545 AM PDT Mon Jul 27 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR PORTIONS OF NORTHEAST CALIFORNIA AND NORTHWEST NEVADA... * CHANGES...None. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties, Fire Zone 272 Greater Lake Tahoe Area, Fire Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Zone 423 West Humboldt Basin in Pershing County and Fire Zone 458 Northern Washoe County. * Thunderstorms...Isolated thunderstorms this morning will become scattered by afternoon. Thunderstorms will start dry and transition to hybrid wet/dry storms in the afternoon. * Outflow Winds...Gusts to 50 mph possible from any thunderstorms. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 26, 2:53 AM PDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 26, 2:53 AM PDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Reno NV
253 AM PDT Sun Jul 26 2020
.SYNOPSIS...
Increasing thunderstorm coverage is expected today into northwest
Nevada and northeast California, likely lasting overnight, with
more widespread storms on Monday. Drier conditions along with
typical afternoon breezes and summer heat is expected Tuesday
through the end of next week.
&&
.SHORT TERM...
Deepening low pressure off the coast of California will create
additional forcing for thunderstorms today through Monday with
increasing thunderstorm coverage today and Monday. Sufficient
instability and upper level forcing is expected to sustain
thunderstorms through the overnight hours tonight, mainly in
northwest Nevada and Northeast California, north of I-80. For more
info on the fire weather implications, read the fire weather
section below.
The deepening low pressure along the coast will create southeast
flow over the region today with storm motions increasing to around
10-15 mph. An upper level wave moving over the area will give
forcing for storms to initiate in western Nevada and northeast
California, in addition to storms forming in the Sierra. A second
wave overnight, along with increasing jet level winds, and upper
level divergence, will likely keep at least a few elevated storms
going through the overnight hours north of I-80.
A final upper level wave is forecast to move through the region
on Monday with another day of fairly widespread thunderstorm
activity. With the added forcing, storms are expected to form much
earlier in the day then our typical pattern of thunderstorms
initiated from heat and convergence along the terrain. The jet
streak will be pushed into eastern Nevada by then, but good mid-
level instability will remain. Storm coverage is expected to by
most prevalent in the Sierra and northeast California, and
western Nevada north of I-80.
A break in the thunderstorm activity is expected to start on
Tuesday with a return to average summer temperatures and typical
afternoon breezes. -Zach
.LONG TERM...Wednesday into next weekend...
Not many changes in the long term with breezy conditions midweek
followed by some heat for next weekend. An upper low will get
ejected through northern California Wednesday with an increase in
winds, but timing will dictate how strong the winds will be.
Thursday still looks breezy with southwest flow and a deeper upper
trough off the Pacific Northwest coast. Then it looks to be more
typical afternoon zephyrs into the weekend.
As for temperatures, they look to be near average Wednesday and
Thursday before warming a few degrees above average for next
weekend. Some ensemble members are showing decent triple digit heat
for parts of western Nevada for early August so this will be
watched. No precipitation is expected for the long term.
&&
.AVIATION...
Isolated thunderstorms will continue to be the main concern into
Monday. The best chances will be around KMMH (20-25%), with lesser
chances for the Tahoe/Sierra Front terminals (~15%). Gusty outflow
winds to 40kts are the biggest concern along with small hail.
Outside of thunderstorm winds winds will be a bit more south today
and Monday with peak gusts around 20 kts. Better chance of
thunderstorms for Monday from KTVL-KMEV northward with chances
around 30% and remaining around 20% for KMMH. X
&&
.FIRE WEATHER...
Thunderstorms will increase a bit more today, and will move more,
from south to north around 10 mph. Storms are still expected to be
mainly wet, but cores will not be all that big with a few dry
strikes remaining possible.
The main concern continues to be Monday morning through Monday
evening. Two more short waves are expected to move through ahead of
the offshore upper low. One around sunrise with another during the
afternoon. Upper level instability is there along with some forcing,
but the mid-level moisture isn't ideal. Still expect isolated storms
forming around 3-5 am from Highway 50 northward and many convective
allowing models are showing this scenario. These storms would be
fast movers (20+ mph) and drop only light rainfall. In the afternoon
most models are showing scattered thunderstorms from the Tahoe Basin
and northern Sierra Front toward the Oregon border. Storm motions
will be slower, but still expecting more hybrid storms with numerous
new fire starts possible. Will continue to interrogate this morning
and may upgrade to a Red Flag Warning. More isolated storms are
expected south of Highway 50.
Then it will turn breezy by Wednesday/Thursday with gusts of 30-40
mph possible both days. Wednesday has about a 50-60% chance of
seeing these winds while Thursday is a bit less at 30%. Either way,
a significant dry slot will move in by Wednesday afternoon with
single digit RH in the lower valleys and mid teens in the Sierra. RH
recovery will be poor with the Tahoe Basin having a 75% chance of
seeing significant RH drops (15-20+%) overnight. X
&&
.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from late tonight through Monday evening
NVZ420-423-458.
CA...Fire Weather Watch from late tonight through Monday evening
CAZ270>272-278.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 5:08 PM PDT | Special Weather Statement | REV | 37 min | |
| Jul 26, 3:20 PM PDT | Special Weather Statement | REV | Douglas | 115 min |
| Jul 26, 3:33 PM PDT | Dust Storm Advisory | REV | Churchill, Lyon, Pershing, Washoe | 3 hr |
| Jul 25, 5:42 PM PDT | Special Weather Statement | REV | Sierra | 33 min |
| Jul 26, 3:23 PM PDT | Severe Thunderstorm Warning | REV | Alpine | 52 min |
Nearby
Red Flag Warnings in California, 2020Red Flag Warnings in Nevada, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.